Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 216, NWS Cleveland, OH

September 13, 20194 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 13, 2019, 5:03 PM EDT for 4 counties in Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2019, 5:03 PM EDT (21:03 UTC)
Expired
Sep 13, 2019, 6:00 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, OH, Lucas County, OH, Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS51 KCLE 132103
SVRCLE
OHC043-095-123-143-132200-
/O.NEW.KCLE.SV.W.0216.190913T2103Z-190913T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
503 PM EDT Fri Sep 13 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Erie County in north central Ohio...
  Sandusky County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 600 PM EDT.

* At 503 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Oregon to near Genoa to near
  Bowling Green, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay,
  Oregon, Clyde, Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore,
  Green Springs, Ballville, Catawba Island, Marblehead, Bay View,
  Risingsun, Lindsey and Rocky Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8340 4171 8325 4166 8311 4156 8293
      4161 8290 4163 8292 4169 8291 4176 8286
      4171 8274 4166 8272 4166 8265 4150 8266
      4144 8276 4147 8282 4136 8284 4126 8297
      4126 8342
TIME...MOT...LOC 2103Z 257DEG 27KT 4173 8329 4154 8341 4135 8358 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
3 follow-up statements
402 
WWUS51 KCLE 132127
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
527 PM EDT Fri Sep 13 2019

OHC043-095-123-143-132200-
/O.CON.KCLE.SV.W.0216.000000T0000Z-190913T2200Z/
Ottawa OH-Erie OH-Sandusky OH-Lucas OH-
527 PM EDT Fri Sep 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR OTTAWA...ERIE...SANDUSKY AND FAR EASTERN LUCAS COUNTIES...

At 527 PM EDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Port Clinton to near Oak Harbor
to near Gibsonburg, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Clyde,
Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Green Springs,
Ballville, Catawba Island, Marblehead, Bay View, Risingsun, Lindsey,
Rocky Ridge and Clay Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 8341 4171 8325 4166 8311 4156 8293
      4161 8290 4163 8292 4169 8291 4176 8286
      4171 8274 4166 8272 4166 8265 4150 8266
      4144 8276 4147 8282 4136 8284 4126 8297
      4126 8342
TIME...MOT...LOC 2127Z 259DEG 27KT 4163 8311 4154 8318 4135 8336 

HAIL...0.75IN
WIND...60MPH
 
$$

Clark
956 
WWUS51 KCLE 132149
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
549 PM EDT Fri Sep 13 2019

OHC095-132158-
/O.CAN.KCLE.SV.W.0216.000000T0000Z-190913T2200Z/
Lucas OH-
549 PM EDT Fri Sep 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LUCAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern Ohio.

LAT...LON 4148 8341 4161 8323 4166 8311 4156 8292
      4169 8291 4176 8286 4171 8274 4166 8272
      4166 8265 4150 8266 4144 8276 4147 8282
      4136 8284 4126 8297 4126 8342
TIME...MOT...LOC 2148Z 269DEG 23KT 4155 8300 4141 8312 4127 8333 

$$

OHC043-123-143-132200-
/O.CON.KCLE.SV.W.0216.000000T0000Z-190913T2200Z/
Ottawa OH-Erie OH-Sandusky OH-
549 PM EDT Fri Sep 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR OTTAWA...ERIE AND SANDUSKY COUNTIES...

At 548 PM EDT, severe thunderstorms were located along a line
extending from near Port Clinton to near Fremont to 7 miles south of
Gibsonburg, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Clyde,
Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Green Springs,
Ballville, Catawba Island, Marblehead, Bay View, Risingsun, Lindsey,
Rocky Ridge and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 8341 4161 8323 4166 8311 4156 8292
      4169 8291 4176 8286 4171 8274 4166 8272
      4166 8265 4150 8266 4144 8276 4147 8282
      4136 8284 4126 8297 4126 8342
TIME...MOT...LOC 2148Z 269DEG 23KT 4155 8300 4141 8312 4127 8333 

HAIL...0.75IN
WIND...60MPH
 
$$

Clark
259 
WWUS51 KCLE 132159
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
559 PM EDT Fri Sep 13 2019

OHC043-123-143-132208-
/O.EXP.KCLE.SV.W.0216.000000T0000Z-190913T2200Z/
Ottawa OH-Erie OH-Sandusky OH-
559 PM EDT Fri Sep 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...ERIE AND SANDUSKY
COUNTIES WILL EXPIRE AT 600 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern Ohio.

LAT...LON 4148 8341 4161 8323 4166 8311 4156 8292
      4169 8291 4176 8286 4171 8274 4166 8272
      4166 8265 4150 8266 4144 8276 4147 8282
      4136 8284 4126 8297 4126 8342
TIME...MOT...LOC 2158Z 257DEG 27KT 4157 8290 4143 8302 4129 8323 

$$

Clark

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:26 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 13, 3:26 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
326 PM EDT Fri Sep 13 2019

.SYNOPSIS...A strong cold front will move across the region
overnight.  High pressure will briefly build over the Ohio Valley on
Saturday.  Another weaker cold front will move through the forecast
area early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A strong cold front will move across the forecast area
this evening.  Storms were developing this afternoon ahead of the
front in eastern Indiana.  The short term models show the
thunderstorm development increasing through the late afternoon with
a line of thunderstorms forming and moving across the area this
evening. SPC has much of the northern sections of Ohio in a
Slight Risk Outlook category for tonight. Temperatures have once
again exceeded expectations reaching around 90 in many
locations. Dew points have crawled into the lower 70s. The
atmosphere is prime for a downburst wind event this evening. A
threat of isolated tornadoes remains but wind will be the
primary threat. The short term models show the greatest threat
of severe weather in northwest Ohio. The short term models
decrease the intensity of the storms over the eastern section of
the forecast area later this evening. Storms will push east of
after midnight. High pressure will build over the region on
Saturday. Non-thunderstorm wind is also a concern for NW PA. A
south to southeast downslope wind is likely this evening. Model
soundings indicate 40-50knots within a 1kft of the surface 00Z-
06Z time frame. I will continue the wind advisory for NW PA.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Temperatures warm on Sunday as southerly flow develops with a wave
of low pressure sliding east across the Central Great Lakes. The
airmass will be dry through the daytime hours with some passing mid-
level cloud cover. A chance of showers and thunderstorms will extend
south towards Lake Erie Sunday night with a few showers brushing
northeast Ohio into Monday morning as a cold front settles south.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large area of high pressure will set up across Quebec and the
eastern Great Lakes through much of next week. Temperatures will
drop back on Tuesday into the mid 70s across NW Pennsylvania closest
to the cold pocket of air over New York. Inland areas will remain a
little warmer with temperatures holding closer to 80. Temperatures
will trend warmer a couple degrees each day with warm advection
increasing on Thursday as southerly flow kicks in and the ridge
builds aloft. Above normal temperatures expected through the
extended.&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A cold front will move across the forecast area this evening.
Numerous showers and thunderstorms are expected with this
frontal passage. Cumulus 4-5kt starting to develop in advance of
this front should remain scattered. MVFR ceilings and vsbys are
expected with showers and thunderstorms as the front moves
through the region. Timing of the storms will likely be 20Z-00Z
for western TAF locations and after 00Z for eastern TAF
locations. A gusty south wind will continue this afternoon with
higher gusts in the eastern TAF locations (ERI and YNG). Winds
will shift to a southwest flow after the frontal passage.

.OUTLOOK...Non-VFR possible in showers Sunday afternoon into
Monday.

&&

.MARINE...
South winds of 10-20 knots expected on Lake Erie this evening ahead
of a cold front that will sweep east. The exception to this is east
of Conneaut where a Small Craft Advisory is in effect with southerly
winds forecast to increase into the 20-30 knot range. A broken line
of thunderstorms will accompany the front and some may be strong
with severe winds to 50 knots or large hail. Winds shift around to
the west behind the front at 15-20 knots and will maintain choppy
conditions on the east end of the lake through Saturday.

High pressure builds in across the Ohio Valley on Saturday with
winds decreasing and backing to southwest towards evening. A weak
area of low pressure will slide east across the central Great Lakes
Sunday night, pulling a weak cold front south across Lake Erie on
Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Wind Advisory until 3 AM EDT Saturday for PAZ001-002.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for LEZ148-149.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Garnet
MARINE...KEC
Hazardous weather outlook, Sep 13, 3:03 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 PM EDT Fri Sep 13 2019

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-141915-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-
303 PM EDT Fri Sep 13 2019

...SEVERE THUNDERSTORM WATCH 652 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-036>038-047-089-
PAZ003-141915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Crawford-
303 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening, mainly across northern Ohio. Damaging winds are the primary
threat, with an isolated tornado threat possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ001-002-141915-
Northern Erie-Southern Erie-
303 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 13, 4:08 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
408 PM EDT Fri Sep 13 2019

OHZ003-132100-
Lucas-
408 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT LUCAS COUNTY...

At 408 PM EDT, a strong thunderstorm was located near Swanton, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Waterville, Northwood, Whitehouse,
Holland, Maumee, Ottawa Hills, Berkey and Neapolis.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Ohio.

LAT...LON 4171 8388 4172 8385 4173 8356 4162 8346
      4161 8347 4162 8357 4157 8362 4155 8368
      4152 8371 4145 8388
TIME...MOT...LOC 2008Z 236DEG 30KT 4155 8394

Sefcovic
Local storm report, Sep 13, 4:31 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT FRI SEP 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     4 N WHITEHOUSE          41.58N 83.80W
09/13/2019  M59 MPH          LUCAS              OH   ASOS

            ASOS STATION KTOL TOLEDO.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:47 AM EDTSmall Craft AdvisoryCLE35 hr
Sep 13, 4:08 PM EDTSpecial Weather StatementCLELucas52 min
Sep 13, 4:23 PM EDTSevere Thunderstorm WarningCLELucas, Wood50 min
Sep 13, 4:24 PM EDTSpecial Marine WarningCLE2 hr
Sep 13, 4:38 PM EDTSevere Thunderstorm WarningCLEWood67 min
Sep 13, 5:23 PM EDTSpecial Weather StatementCLEHancock37 min
Sep 13, 5:41 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood26 min
Sep 13, 6:00 PM EDTSpecial Weather StatementCLEOttawa, Sandusky30 min
Sep 13, 6:24 PM EDTSpecial Marine WarningCLE96 min
Sep 13, 6:35 PM EDTSpecial Marine WarningCLE55 min
Sep 13, 6:48 PM EDTSpecial Weather StatementCLEErie27 min
Sep 13, 7:03 PM EDTSevere Thunderstorm WarningCLEErie, Lorain42 min
Sep 13, 7:08 PM EDTSpecial Weather StatementCLEHancock, Wood37 min
Sep 13, 7:31 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Lorain, Medina, Summit44 min
Sep 13, 7:34 PM EDTSpecial Weather StatementCLESeneca26 min
Sep 13, 7:45 PM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.